Abstract

Rationale:Immune checkpoint inhibitors have led to the development of new approaches for cancer treatment with positive outcomes. However, checkpoint blockade is associated with a unique spectrum of immune-related adverse events (irAEs), which may cause irreversible neurological deficits and even death.Patient concerns:We presented a case of a 57-year-old man with non-small-cell lung cancer.who developed ptosis, dyspnea, and muscle weakness as initial symptoms with progression after the treatment with ipilimumab and nivolumab.Diagnoses:Myasthenia gravis was confirmed by serum acetylcholine receptor antibody and single fiber electromyography. Myositis was identified by high level of serum creatine phosphokinase and electromyography. Polyneuropathy was identified by nerve conduction study.Interventions:The patient underwent treatment with steroid and pyridostigmine. Respiratory rehabilitation was also performed.Outcomes:Dyspnea and muscle weakness improved gradually. Ipilimumab and nivolumab were permanently discontinued.Lessons:This case has increased the clinical awareness by indicating that the checkpoint inhibitors-related neurological irAEs could be complicated and simultaneously involve multiple neurological systems. Early recognition and complete evaluation are critical in clinical practice.

Original languageEnglish
Article numbere9262
JournalMedicine (United States)
Volume96
Issue number50
DOIs
Publication statusPublished - Dec 1 2017

Fingerprint

Myositis
Polyneuropathies
Myasthenia Gravis
Non-Small Cell Lung Carcinoma
Muscle Weakness
Electromyography
Dyspnea
Pyridostigmine Bromide
Neural Conduction
Cholinergic Receptors
Creatine Kinase
Serum
Therapeutics
Rehabilitation
Steroids
Antibodies
ipilimumab
nivolumab
Neoplasms

Keywords

  • Checkpoint inhibitors
  • Immune-related adverse events
  • Myasthenia gravis
  • Myositis
  • Polyneuropathy

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{91860261cde44951b429bad671384e13,
title = "Coexisting myasthenia gravis, myositis, and polyneuropathy induced by ipilimumab and nivolumab in a patient with non-small-cell lung cancer: A case report and literature review",
abstract = "Rationale:Immune checkpoint inhibitors have led to the development of new approaches for cancer treatment with positive outcomes. However, checkpoint blockade is associated with a unique spectrum of immune-related adverse events (irAEs), which may cause irreversible neurological deficits and even death.Patient concerns:We presented a case of a 57-year-old man with non-small-cell lung cancer.who developed ptosis, dyspnea, and muscle weakness as initial symptoms with progression after the treatment with ipilimumab and nivolumab.Diagnoses:Myasthenia gravis was confirmed by serum acetylcholine receptor antibody and single fiber electromyography. Myositis was identified by high level of serum creatine phosphokinase and electromyography. Polyneuropathy was identified by nerve conduction study.Interventions:The patient underwent treatment with steroid and pyridostigmine. Respiratory rehabilitation was also performed.Outcomes:Dyspnea and muscle weakness improved gradually. Ipilimumab and nivolumab were permanently discontinued.Lessons:This case has increased the clinical awareness by indicating that the checkpoint inhibitors-related neurological irAEs could be complicated and simultaneously involve multiple neurological systems. Early recognition and complete evaluation are critical in clinical practice.",
keywords = "Checkpoint inhibitors, Immune-related adverse events, Myasthenia gravis, Myositis, Polyneuropathy",
author = "Chen, {Jia Hung} and Lee, {Kang Yun} and Hu, {Chaur Jong} and Chung, {Chen Chih}",
year = "2017",
month = "12",
day = "1",
doi = "10.1097/MD.0000000000009262",
language = "English",
volume = "96",
journal = "Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries",
issn = "0025-7974",
publisher = "Lippincott Williams and Wilkins",
number = "50",

}

TY - JOUR

T1 - Coexisting myasthenia gravis, myositis, and polyneuropathy induced by ipilimumab and nivolumab in a patient with non-small-cell lung cancer

T2 - A case report and literature review

AU - Chen, Jia Hung

AU - Lee, Kang Yun

AU - Hu, Chaur Jong

AU - Chung, Chen Chih

PY - 2017/12/1

Y1 - 2017/12/1

N2 - Rationale:Immune checkpoint inhibitors have led to the development of new approaches for cancer treatment with positive outcomes. However, checkpoint blockade is associated with a unique spectrum of immune-related adverse events (irAEs), which may cause irreversible neurological deficits and even death.Patient concerns:We presented a case of a 57-year-old man with non-small-cell lung cancer.who developed ptosis, dyspnea, and muscle weakness as initial symptoms with progression after the treatment with ipilimumab and nivolumab.Diagnoses:Myasthenia gravis was confirmed by serum acetylcholine receptor antibody and single fiber electromyography. Myositis was identified by high level of serum creatine phosphokinase and electromyography. Polyneuropathy was identified by nerve conduction study.Interventions:The patient underwent treatment with steroid and pyridostigmine. Respiratory rehabilitation was also performed.Outcomes:Dyspnea and muscle weakness improved gradually. Ipilimumab and nivolumab were permanently discontinued.Lessons:This case has increased the clinical awareness by indicating that the checkpoint inhibitors-related neurological irAEs could be complicated and simultaneously involve multiple neurological systems. Early recognition and complete evaluation are critical in clinical practice.

AB - Rationale:Immune checkpoint inhibitors have led to the development of new approaches for cancer treatment with positive outcomes. However, checkpoint blockade is associated with a unique spectrum of immune-related adverse events (irAEs), which may cause irreversible neurological deficits and even death.Patient concerns:We presented a case of a 57-year-old man with non-small-cell lung cancer.who developed ptosis, dyspnea, and muscle weakness as initial symptoms with progression after the treatment with ipilimumab and nivolumab.Diagnoses:Myasthenia gravis was confirmed by serum acetylcholine receptor antibody and single fiber electromyography. Myositis was identified by high level of serum creatine phosphokinase and electromyography. Polyneuropathy was identified by nerve conduction study.Interventions:The patient underwent treatment with steroid and pyridostigmine. Respiratory rehabilitation was also performed.Outcomes:Dyspnea and muscle weakness improved gradually. Ipilimumab and nivolumab were permanently discontinued.Lessons:This case has increased the clinical awareness by indicating that the checkpoint inhibitors-related neurological irAEs could be complicated and simultaneously involve multiple neurological systems. Early recognition and complete evaluation are critical in clinical practice.

KW - Checkpoint inhibitors

KW - Immune-related adverse events

KW - Myasthenia gravis

KW - Myositis

KW - Polyneuropathy

UR - http://www.scopus.com/inward/record.url?scp=85039768013&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85039768013&partnerID=8YFLogxK

U2 - 10.1097/MD.0000000000009262

DO - 10.1097/MD.0000000000009262

M3 - Article

C2 - 29390370

AN - SCOPUS:85039768013

VL - 96

JO - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

JF - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

SN - 0025-7974

IS - 50

M1 - e9262

ER -